Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 57, NWS Tucson, AZ

August 7, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2008, 3:41 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 3:41 PM MST (22:41 UTC)
Expired
Aug 7, 2008, 5:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 072241
FFWTWC
AZC019-080045-
/O.NEW.KTWC.FF.W.0057.080807T2241Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SABINO CANYON...ORO VALLEY...
  MARANA...

* UNTIL 545 PM MST

* AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL ACROSS THE TUCSON METRO AREA. MOVEMENT OF THESE SHOWERS AND 
THUNDERSTORMS WAS TO THE NORTHWEST AT 5 MPH. DOPPLER RAINFALL 
ESTIMATES OF UPWARDS TO 2 INCHES PER HOUR HAVE OCCURRED... 
PARTICULARLY OVER THE SOUTHERN PORTION OF THE METRO AREA NEAR THE 
TUCSON INTERNATIONAL AIRPORT. ALSO...RAINFALL ESTIMATES OF 2 INCHES 
PER HOUR HAVE OCCURRED ACROSS THE CATALINA MOUNTAINS...AND JUST 
NORTH OF MARANA AND WEST OF DOVE MOUNTAIN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH   
TUCSON...SAGUARO NATIONAL PARK WEST...SABINO CANYON...PICTURE   
ROCKS...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...DAVIS-MONTHAN   
AIR FORCE BASE...CATALINA STATE PARK...CATALINA FOOTHILLS AND   
CATALINA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
      3251 11149 3251 11121 3251 11102 3251 11069
      3239 11063 3229 11073 3216 11081 3209 11083
      3208 11095

$$
4 follow-up statements
000 
WGUS55 KTWC 072248 CCA
FFWTWC
AZC019-080045-
/O.COR.KTWC.FF.W.0057.080807T2241Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
348 PM MST THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SABINO CANYON...ORO VALLEY...
  MARANA...

* UNTIL 545 PM MST

* AT 334 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL ACROSS THE TUCSON METRO AREA. MOVEMENT OF THESE SHOWERS AND 
THUNDERSTORMS WAS TO THE NORTHWEST AT 5 MPH. DOPPLER RAINFALL 
ESTIMATES OF UPWARDS TO 2 INCHES PER HOUR HAVE OCCURRED... 
PARTICULARLY OVER THE SOUTHERN PORTION OF THE METRO AREA NEAR THE 
TUCSON INTERNATIONAL AIRPORT. ALSO...RAINFALL ESTIMATES OF 2 INCHES 
PER HOUR HAVE OCCURRED ACROSS THE CATALINA MOUNTAINS...AND JUST 
NORTH OF MARANA AND WEST OF DOVE MOUNTAIN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH   
TUCSON...SAGUARO NATIONAL PARK WEST...SABINO CANYON...PICTURE   
ROCKS...MOUNT LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...DAVIS-MONTHAN   
AIR FORCE BASE...CATALINA STATE PARK...CATALINA FOOTHILLS AND   
CATALINA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
      3251 11149 3251 11121 3251 11102 3251 11069
      3239 11063 3229 11073 3216 11081 3209 11083
      3208 11095

$$
000 
WGUS75 KTWC 072311
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
411 PM MST THU AUG 7 2008

AZC019-080045-
/O.CON.KTWC.FF.W.0057.000000T0000Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
411 PM MST THU AUG 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
EASTERN PIMA COUNTY...

AT 400 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING 
VERY HEAVY RAINFALL ACROSS THE TUCSON METRO AREA. MOVEMENT OF THESE 
SHOWERS AND THUNDERSTORMS WAS TO THE NORTHWEST AT 5 MPH. DOPPLER 
RADAR RAINFALL ESTIMATES WERE UP TO 3 INCHES DURING THE PAST HOUR...
IN THE VICINITY OF SOUTH TUCSON AND JUST WEST OF THE TUCSON 
INTERNATIONAL AIRPORT. OTHER RADAR RAINFALL ESTIMATES OF UP TO 3 
INCHES DURING THE PAST HOUR HAVE OCCURRED ON THE CATALINA 
MOUNTAINS...AS WELL AS ALONG INTERSTATE 10 NORTHWEST OF MARANA. 
HOWEVER...VERY LITTLE RAINFALL HAS OCCURRED ON THE EAST SIDE OF THE 
TUCSON METRO AREA...PARTICULARLY FROM EAST OF KOLB ROAD TO THE 
RINCON MOUNTAINS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
      3251 11149 3251 11121 3251 11102 3251 11069
      3239 11063 3229 11073 3216 11081 3209 11083
      3208 11095

$$
000 
WGUS75 KTWC 080012
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
512 PM MST THU AUG 7 2008

AZC019-080045-
/O.CON.KTWC.FF.W.0057.000000T0000Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
512 PM MST THU AUG 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR  
EASTERN PIMA COUNTY...

AT 504 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME PRODUCING 
MODERATE TO HEAVY RAINFALL...CONTINUING ACROSS THE TUCSON METRO 
AREA. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WAS TO THE 
NORTHWEST AT 5 MPH. 

DOPPLER RADAR RAINFALL ESTIMATES OF UP TO 2 INCHES HAVE OCCURRED 
DURING THE PAST HOUR MAINLY WEST OF INTERSTATE 10. HOWEVER...VERY 
LITTLE IF ANY RAINFALL HAS OCCURRED ON THE EAST SIDE OF THE TUCSON 
METRO AREA...PARTICULARLY FROM EAST OF KOLB ROAD TO THE RINCON 
MOUNTAINS. WASHES WILL CONTINUE TO FLOW WITH SOME STREET FLOODING 
PARTICULARLY ACROSS FAR SOUTH TUCSON IN THE VICINITY OF THE TUCSON 
INTERNATIONAL AIRPORT...AND WEST OF MARANA ALONG INTERSTATE 10.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
      3251 11149 3251 11121 3251 11102 3251 11069
      3239 11063 3229 11073 3216 11081 3209 11083
      3208 11095

$$
000 
WGUS75 KTWC 080046
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
546 PM MST THU AUG 7 2008

AZC019-080053-
/O.EXP.KTWC.FF.W.0057.000000T0000Z-080808T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
546 PM MST THU AUG 7 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR EASTERN PIMA
COUNTY...

AT 542 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE 
MOVED WEST OF EASTERN PIMA COUNTY...INCLUDING THE TUCSON METRO AREA. 
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING LIGHT TO 
OCCASIONALLY MODERATE RAINFALL WILL CONTINUE THROUGH 7 PM MST.

LAT...LON 3208 11108 3209 11125 3231 11123 3239 11140
      3251 11149 3251 11121 3251 11102 3251 11069
      3239 11063 3229 11073 3216 11081 3209 11083
      3208 11095

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:00 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 7, 2:00 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU AUG 7 2008

.SYNOPSIS...FAVORABLE CONDITIONS FOR STRONG THUNDERSTORM DEVELOPMENT
TODAY AND TONIGHT...OTHERWISE SUFFICIENT MOISTURE WILL REMAIN OVER
THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT
WEEK.

&&

.DISCUSSION...STRONG CONVECTIVE DEVELOPMENT THIS AFTERNOON WITH LOW
LEVEL MOISTURE CONVERGENCE...DECENT INSTABILITY AND SHEAR. AS STATED
THIS MORNING DURING THE UPDATE...ORGANIZED CONVECTION INITIALLY NEAR
THE BORDER THAT SPREADS INTO MUCH OF SANTA CRUZ AND EASTERN PIMA
COUNTIES AND SUBSEQUENTLY THE TOHONO OODHAM NATION DURING AFTERNOON
AND EVENING HOURS. ISOLATED ACTION KICKING IN FOR SOUTHEAST PINAL
AND GRAHAM COUNTIES AS WELL. MID SHIFT HAD A NICE TREND SHOWING
THIS...WE PUT OUT A MORNING UPDATE TO TWEAK AND EMPHASIZE THIS A BIT
MORE. ALSO HWO OUT FOR STRONGER STORMS TODAY. CONCERN INCLUDES BOTH
SEVERE AND FLASH FLOOD POTENTIAL.

IF WE DO GO OFF OVER A WIDE ENOUGH AREA TODAY AND TONIGHT (WHICH IS
STARTING TO BE THE CASE)...THE FLOW IS NOT SUCH TO RESET RIGHT
AWAY...SO WOULD SEE SOMEWHAT OF A DOWN DAY FRIDAY. IF WE DONT HAVE
WIDESPREAD ENOUGH CONVECTION THEN FRIDAY SHOULD BE A STRONG
THUNDERSTORM DAY. OTHERWISE SHOULD BE A GOOD WEEKEND FOR STORMS WITH
A STANDARD FORECAST TO START THE WEEK AS SUFFICIENT MOISTURE AND
INSTABILITY HANG IN FOR TYPICAL EARLY AUGUST WEATHER.

&&

.AVIATION...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH
LOCALLY HEAVY RAINFALL AND STRONG OUTFLOWS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 8:23 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
823 AM MST THU AUG 7 2008

AZZ019-029>035-080700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
823 AM MST THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE RISK HAS INCREASED FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES WEST ACROSS
CHIHUAHUA MEXICO. THIS DISTURBANCE HAS ALREADY BEGUN TO DESTABILIZE
THE ATMOSPHERE...AND COMBINED WITH EAST WINDS OF 10 TO 15 MPH
ALOFT...THE STORMS TODAY WILL TEND TO ORGANIZE INTO CLUSTERS OR
LINES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
OF SOUTHEAST ARIZONA AFTER 11 AM...ESPECIALLY OVER SANTA CRUZ AND
COCHISE COUNTIES. THESE WILL THEN INCREASE IN COVERAGE AND INTENSITY
AS THEY MOVE WEST INTO THE VALLEYS AND DESERTS LATE THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN
DIAMETER...1 TO 2 INCHES OF RAIN...AND FREQUENT LIGHTNING. THE MAIN
THREAT FOR SEVERE WEATHER WILL BE FROM AROUND 1 PM UNTIL AROUND 10
PM...BUT A FEW THUNDERSTORMS COULD LINGER OVER THE WESTERN DESERTS
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE MONSOON FLOW PATTERN WILL CONTINUE THROUGH THE UPCOMING
WEEKEND AS A SERIES OF DISTURBANCES MOVE WEST ACROSS NORTHERN MEXICO
AND SOUTHERN ARIZONA. IT IS DIFFICULT TO DETERMINE WHICH DAYS WILL
BE MORE ACTIVE THAN OTHERS SINCE THERE WILL LIKELY BE AT LEAST SOME
RESIDUAL CLOUD COVER EACH MORNING WHICH MAY REDUCE DAYTIME HEATING
AND INSTABILITY. HOWEVER ANY THUNDERSTORMS THAT DEVELOP THIS WEEKEND
WILL POSE A HEAVY RAIN THREAT AS EVEN MORE MOISTURE SPREADS NORTH
FROM THE GULF OF CALIFORNIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK
CORRECTED TYPO IN DAYS TWO THROUGH SEVEN SECTION

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 7, 1:37 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
137 PM MST THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     10 E TUCSON             32.24N 110.77W
08/06/2008                   PIMA               AZ   NWS EMPLOYEE

            2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN
            DIAMETER

&&

JMEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:24 PM MSTAreal Flood AdvisoryTWCPima81 min
Aug 6, 5:30 PM MSTAreal Flood AdvisoryTWCPima31 min
Aug 6, 5:32 PM MSTAreal Flood AdvisoryTWCSanta Cruz58 min
Aug 6, 5:58 PM MSTFlash Flood WarningTWCPima2 hr
Aug 6, 6:21 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 7, 11:48 AM MSTFlash Flood WarningTWCCochise117 min
Aug 7, 2:12 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Aug 7, 2:19 PM MSTFlash Flood WarningTWCPima, Santa Cruz116 min
Aug 7, 2:31 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 7, 3:01 PM MSTSevere Thunderstorm WarningTWCPima89 min
Aug 7, 3:05 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 7, 3:46 PM MSTFlash Flood WarningTWCCochise119 min
Aug 7, 4:13 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 7, 4:23 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr
Aug 7, 4:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 7, 4:54 PM MSTSevere Thunderstorm WarningTWCPinal21 min
Aug 7, 4:56 PM MSTSevere Thunderstorm WarningTWCPinal34 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.